MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE064-A
Medical Device Problem Codes Break (1069); Migration or Expulsion of Device (1395); Retraction Problem (1536)
Health Effect - Clinical Code Vessel Or Plaque, Device Embedded In (1204)
Date of Event 03/05/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left internal carotid artery (ica) using a penumbra system ace 64 reperfusion catheter (ace 64).During the procedure, a neuron max 6f 088 long sheath (neuron max) was inserted into the left ica and then the ace 64 was advanced to the proximal side of the m1 occlusion over a velocity delivery microcatheter (velocity) and guidewire.The velocity and guidewire were removed and aspiration was initiated using the penumbra system aspiration pump max 110v (pump max).The m1 clot was removed utilizing the adapt technique.While withdrawing the ace 64 from the neuron max, the physician experienced resistance and therefore, applied additional pulling force in order to withdraw the ace 64.An angiogram was then performed, which confirmed that the clot had been successfully removed from the m1; however, it also revealed that an approximate 25 centimeter segment of the ace 64 distal tip was left in the patient's ica.The broken segment of the ace 64 extended from the ophthalmic portion of the ica down into the external carotid artery.The ace 64 segment was not occlusive to the ica and adequate blood flow around the ace 64 was observed.Several unsuccessful attempts were made to snare the ace 64 segment; ultimately, the patient was sent to surgery, and the entire 25 centimeter distal piece of the ace 64 was successfully removed through a carotid incision.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the penumbra system ace 64 reperfusion catheter (ace 64) started to stretch approximately 103.5 cm and fractured approximately 122.5 cm from the hub.Conclusions: evaluation of the returned device confirmed that the ace64 was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully retracted against resistance, damage such as this may occur.The neuron max and the velocity mentioned in the complaint were not returned to penumbra for evaluation.Ace64 catheters are 100% visually inspected during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5544982
Report Number3005168196-2016-00424
Device Sequence Number963379
Product Code NRY
UDI-Device Identifier00814548016207
UDI-Public00814548016207
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K152541
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/06/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/03/2018
Device Catalogue Number5MAXACE064-A
Device Lot NumberF65586
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/06/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/04/2016
Supplement Report FDA Received Date05/13/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR